MAUDE Adverse Event Report: STERIS CORPORATION V. MUELLER; UNIPOLAR BOVIE CORD

STERIS CORPORATION V. MUELLER; UNIPOLAR BOVIE CORD
Model Number 88-9199
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the foot pedal of their unipolar bovie cord emitted a small flame.The damage was contained to a small area.No report of injury.
 
Additional Manufacturer Narrative
The device subject of the reported event was returned to the supplier for evaluation.The investigation is currently in process.A follow-up report will be submitted once additional information becomes available.
 
Additional Manufacturer Narrative
The device subject of the reported event was returned to the supplier for evaluation.Upon evaluation, it was discovered that one end of the unipolar bovie cord as well as the internal wiring was black and appeared to be burned.The root cause of the reported event can be attributed to significant wear to the cord from usage over time resulting in damage to the internal wiring of the cord and an electrical arc.Contrary to the reported event, there was no flame.The device subject of the reported event was manufactured in 2016 and was more than 8 years old at the time of the event.The bovie cord instructions for use (ifu) states, "inspect every device before each use.Damaged electrosurgical devices may cause electrical burns to the patient or physician." the ifu further states, "each reusable device is designed to withstand a minimum of 20 sterilization cycles when properly cared for and sterilized according to the instructions below." in-service training was offered on properly inspecting the device prior to each use to confirm the device is not worn or damaged; however, the user facility declined.No additional issues have been reported.

Brand Name
V. MUELLER
Common Device Name
UNIPOLAR BOVIE CORD
Manufacturer (Section D)
STERIS CORPORATION
5960 heisley rd
mentor 44060
Manufacturer (Section G)
STERIS CORPORATION
5960 heisley rd.
mentor OH 44060
Manufacturer Contact
daniel davy
5960 heisley rd
mentor, OH 44060
4403927453
MDR Report Key20798315
Report Number1527821-2024-00024
Device Sequence Number12733341
Product Code GEI
UDI-Device Identifier10885403154805
UDI-Public(01)10885403154805(10)100552
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number88-9199
Device Catalogue Number889199
Device Lot Number(10)100552
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date03/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown